Recruitment lecture 11.18.2019

Today’s case was about an older patient with urothelial carcinoma on pembrolizumab (PD-1 checkpoint inhibitor) presenting with nausea, vomiting and decreased PO intake. DDx was complicated by the fact that they had CKD 5 not on dialysis (with acute mild worsening of his AKI) but they were ultimately diagnosed with PD-1 induced hypophysitis – rare complication of PD-1 inhibitors (more common with combination of checkpoint inhibitors). Some more information here: Checkpoint hypophysitis – 11.18

Take home points:

  • Vomiting is a reflex with 4 main activating pathways
  • Treatment can be tailored to the activating pathway
  • Avoidance of anchoring and rethinking DDx when patients don’t improve
  • Checkpoint inhibitors are commonly used and list of indications is expanding
  • Most organ systems can be affected by toxicity, always have IrAEs in your differential diagnosis

AS

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s